Structural characterization of the packings of granular regular polygons

Chuncheng Wang, Kejun Dong, Aibing Yu

Research output: Contribution to journalArticleResearchpeer-review

18 Citations (Scopus)

Abstract

By using a recently developed method for discrete modeling of nonspherical particles, we simulate the random packings of granular regular polygons with three to 11 edges under gravity. The effects of shape and friction on the packing structures are investigated by various structural parameters, including packing fraction, the radial distribution function, coordination number, Voronoi tessellation, and bond-orientational order.We find that packing fraction is generally higher for geometrically nonfrustrated regular polygons, and can be increased by the increase of edge number and decrease of friction. The changes of packing fraction are linked with those of the microstructures, such as the variations of the translational and orientational orders and local configurations. In particular, the free areas of Voronoi tessellations (which are related to local packing fractions) can be described by log-normal distributions for all polygons. The quantitative analyses establish a clearer picture for the packings of regular polygons.
Original languageEnglish
Pages (from-to)1 - 12
Number of pages12
JournalPhysical Review E
Volume92
Issue number6
DOIs
Publication statusPublished - 2015

Cite this